Alert archive / Colorado / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 107, NWS Pueblo, CO

July 3, 2008Custer County, Fremont County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jul 3, 2008, 3:07 PM MDT for Custer County, Fremont County, Colorado. It was in force for 53 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 3, 2008, 3:07 PM MDT (21:07 UTC)
Expired
Jul 3, 2008, 4:00 PM MDT
In force
53 min
Issued by
NWS Pueblo, CO
Area
Storm-based polygon

Counties Custer County, CO, Fremont County, CO

What was reported inside it

TimeReportWhereRemark
Jul 3, 3:12 PM MDTHAIL 0.757 Nne Silver Cliff, CO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 9.1 hours before the alert went out and 258 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2008-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 31 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2008-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
31 J/kg
Mixed-layer CIN
-309 J/kg
Mixed-layer LCL
1278 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KPUB 032107 RRA
SVRPUB
COC027-043-032200-
/O.NEW.KPUB.SV.W.0107.080703T2107Z-080703T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
307 PM MDT THU JUL 3 2008

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL FREMONT COUNTY IN CENTRAL COLORADO...
  EASTERN CUSTER COUNTY IN SOUTHEAST COLORADO...

* UNTIL 400 PM MDT...

* AT 305 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM PRODUCING PING PONG BALL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 8 MILES
  NORTHEAST OF SILVER CLIFF...OR ABOUT 39 MILES WEST OF PUEBLO...AND
  WAS MOVING TOWARD THE SOUTHEAST AT 6 MPH.

* LOCATIONS IMPACTED INCLUDE...
  SILVER CLIFF.
  ROSITA.

IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.

LAT...LON 3808 10505 3794 10534 3830 10550 3836 10528
TIME...MOT...LOC 2107Z 313DEG 5KT 3825 10533

$$
3 follow-up statements
000 
WWUS55 KPUB 032125
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
325 PM MDT THU JUL 3 2008

COC043-032133-
/O.CAN.KPUB.SV.W.0107.000000T0000Z-080703T2200Z/
FREMONT CO-
323 PM MDT THU JUL 3 2008

...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED FOR SOUTH
CENTRAL FREMONT COUNTY...

ANOTHER WARNING IS IN EFFECT FOR CENTRAL FREMONT COUNTY.  

LAT...LON 3812 10543 3815 10543 3817 10545 3818 10544
      3824 10547 3825 10548 3826 10523 3808 10505
      3794 10534
TIME...MOT...LOC 2123Z 313DEG 5KT 3823 10531

$$

COC027-032200-
/O.CON.KPUB.SV.W.0107.000000T0000Z-080703T2200Z/
CUSTER CO-
323 PM MDT THU JUL 3 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM MDT
FOR EASTERN CUSTER COUNTY...

AT 322 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS CENTERED 8 MILES
NORTHEAST OF SILVER CLIFF...OR 37 MILES WEST OF PUEBLO...AND WAS
MOVING TOWARD THE SOUTHEAST AT 6 MPH.

LOCATIONS IMPACTED INCLUDE...
  SILVER CLIFF.
  ROSITA.

AT 312 PM...A NATIONAL WEATHER SERVICE SPOTTER SAW PENNY SIZE HAIL 7 
MILES NORTH NORTHEAST OF SILVER CLIFF..

IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.

LAT...LON 3812 10543 3815 10543 3817 10545 3818 10544
      3824 10547 3825 10548 3826 10523 3808 10505
      3794 10534
TIME...MOT...LOC 2123Z 313DEG 5KT 3823 10531

$$
000 
WWUS55 KPUB 032138
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
338 PM MDT THU JUL 3 2008

COC027-032200-
/O.CON.KPUB.SV.W.0107.000000T0000Z-080703T2200Z/
CUSTER CO-
336 PM MDT THU JUL 3 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM MDT
FOR EASTERN CUSTER COUNTY...

AT 335 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS CENTERED 7 MILES
NORTHEAST OF SILVER CLIFF...OR 37 MILES WEST OF PUEBLO...AND WAS
MOVING TOWARD THE SOUTHEAST AT 8 MPH.

LOCATIONS IMPACTED INCLUDE...
  ROSITA.
  HIGHWAY 96 BETWEEN 3 AND 9 MILES EAST OF SILVER CLIFF.

IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.

LAT...LON 3812 10543 3815 10543 3817 10545 3818 10544
      3824 10547 3825 10548 3826 10523 3808 10505
      3794 10534
TIME...MOT...LOC 2136Z 324DEG 7KT 3820 10531

$$
000 
WWUS55 KPUB 032157
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
357 PM MDT THU JUL 3 2008

COC027-032207-
/O.EXP.KPUB.SV.W.0107.000000T0000Z-080703T2200Z/
CUSTER CO-
357 PM MDT THU JUL 3 2008

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN CUSTER COUNTY EXPIRES
AT 400 PM MDT...

LAT...LON 3812 10543 3815 10543 3817 10545 3818 10544
      3824 10547 3825 10548 3826 10523 3808 10505
      3794 10534
TIME...MOT...LOC 2157Z 324DEG 7KT 3818 10522

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 2:37 PM MDT, 30 minutes earlier.

Area forecast discussion, Jul 3, 2:37 PM MDT, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
237 PM MDT THU JUL 3 2008

.SHORT TERM...
(TODAY AND TONIGHT)

...THE MAIN CHALLENGE IS THE AMOUNT AND STRENGTH OF CONVECTION ON
THE PLAINS...THE PALMER DIVIDE AND THE EASTERN MOUNTAINS...

.CURRENTLY... DAYTIME CONVECTION WITH A WEAKENING CAP ALONG THE I 25
CORRIDOR MAKES SCATTERED THUNDERSTORMS LIKELY. EVEN THOUGH THERE IS
WEAK SHEAR...THERE IS PLENTY OF CAPE AND DECREASING CINS TO ALLOW
FOR THE POSSIBILITY OF SEVERE WEATHER. WITH UPSLOPE SURFACE FLOW AND
A WEAK SYNOPTIC SYSTEM...THERE SEEMS TO BE NOT ENOUGH INHIBITION TO
STOP THE SUMMERTIME CONVECTION. SINCE THERE IS NO SYNOPTIC FORCING
THE CONVECTION WILL BE CONTAINED TO THE PALMER DIVIDE...THE EASTERN
SLOPED MOUNTAINS ESPECIALLY THE SOUTH EASTERN RANGES...AND PERHAPS
ALONG A BOUNDARY IN THE SOUTHERN EASTERN PLAINS.

.TONIGHT AND TOMORROW...THE CONVECTION SHOULD CONTINUE INTO THE
EARLY EVENING HOURS. THIS WILL END AROUND 6Z...SO I KEPT POPS UP
ACCORDINGLY. THE CONVECTION SHOULD THEN DISSIPATE AND THE EVENING
LOOKS TO BE FAIRLY QUIET. THE NAM AND GFS ARE VERY SIMILAR IN THEIR
DEW POINTS...AND THE ADJUSTED MET SEEMED TO HAVE A HANDLE ON THE
WINDS. NOT LOOKING FOR ANY MAJOR GUSTS AS A RIDGE WILL CONTINUE TO
BUILD OVER THE AREA TOMORROW. THE TEMPERATURES WILL INCREASE WITH
THE SOUTHERN I 25 CORRIDOR AND THE EASTERN PLAINS BEING IN THE 90S.
WITH THE RIDGE ENTRENCHED THE ONLY CHANCE FOR POPS TOMORROW AFTERNOON
WILL BE IN THE MOUNTAINS...ALONG THE PALMER DIVIDE AND STRETCHING
ACROSS THE SOUTHERN EASTERN PLAINS.

.LONG TERM...
(FRIDAY NIGHT THROUGH NEXT THURSDAY)

WITH RIDGE AXIS OVERHEAD FRIDAY NIGHT...WOULD EXPECT SPARSE
DAYTIME CONVECTION TO END QUICKLY IN THE EVENING...WITH MOST AREAS
CLEARING BY MIDNIGHT. UPPER RIDGE GETS FLATTENED SLIGHTLY
SATURDAY...AS FIRST IN A SERIES OF WEAK SHORT WAVES EJECTS INTO
THE PLAINS SATURDAY EVENING. MOISTURE STILL LOOKS RATHER LIMITED
DURING THE DAY...BUT WITH INCREASED UPWARD MOTION THERE SHOULD BE
ENOUGH RESIDUAL MOISTURE/INSTABILITY FOR SLIGHTLY BETTER COVERAGE
OF TSRA IN THE AFTERNOON. COULD SEE CONVECTION LINGER INTO
SATURDAY EVENING OVER THE EAST...AS INITIAL WEAK NORTHERLY SURGE
ADVECTS SOME HIGHER DEWPOINTS TOWARD THE MOUNTAINS. MOISTURE AND
UPSLOPE DEEPEN OVER THE EAST ON SUNDAY...AND WITH FAIRLY STRONG
TROUGH MOVING ACROSS THE STATE IN THE AFTERNOON...WOULD EXPECT A
CONTINUED UPTURN IN CONVECTION OVER THE EASTERN MOUNTAINS AND
PLAINS. NUDGED UP POPS AND LOWERED MAX TEMPS SLIGHTLY SUNDAY
AFTERNOON. NICE UPSLOPE AND MOISTURE OVER THE EAST AGAIN
MONDAY...BUT AREA MAY BE ON THE BACK SIDE OF THE UPPER WAVE...WITH
WEAK SUBSIDENCE LIMITING CONVECTION. SUBTLE DIFFERENCES BETWEEN
THE GFS AND ECMWF REGARDING POSITION OF UPPER RIDGE LEAD TO SOME
UNCERTAINTY IN CONVECTIVE CHANCES FOR THE TUE-THU FORECAST...WITH
EUROPEAN SOLUTION SLIGHTLY COOLER/MOISTER THAN THE GFS...AS THE
UPPER RIDGE IN THE EURO REMAINS JUST WEST OF THE AREA. GFS LOOKS
HOTTER AND DRIER...THOUGH WEAK UPPER TROPOSPHERIC LOW COULD PLAY
A ROLE IN ENHANCING/SUPPRESSING CONVECTION AS IT WANDERS AROUND
TRAPPED UNDER THE RIDGE. WENT WITH THE GENERIC SUMMERTIME
FORECAST OF HOT TEMPS AND SLIGHT CHANCES FOR PRECIP...PRETTY
STANDARD FOR EARLY JULY. --ETP

&&

.AVIATION...ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS
THE AREA WITH VFR TO MVFR CIGS POSSIBLE WITH THUNDERSTORMS ALONG
WITH HAIL UP TO 1 INCH IN DIAMETER...WIND GUSTS UP TO 60 MPH...AND
LOCALLY HEAVY RAINFALL.  THE AREA WITH THE GREATEST LIKELIHOOD FOR
STRONG TO SEVERE THUNDERSTORM WILL BE ALONG THE EASTERN SLOPES OF
THE SOUTHEAST MOUNTAINS...INCLUDING THE KCOS TAF SITE.
THUNDERSTORMS WILL DIMINISH AFTER 06Z WITH GRADUALLY CLEARING
SKIES.  NOT EXPECTED MUCH STRATUS REDEVELOPMENT FOR THE TAF
SITES...THOUGH COULD SEE SOME PATCHY MVFR STRATUS REDEVELOP NEAR THE
COLORADO KANSAS BORDER.  ISOLATED AFTN THUNDERSTORMS WILL BE
POSSIBLE AGAIN ON FRIDAY.  LOW LEVEL MOISTURE WILL DECREASE ON
FRIDAY THOUGH ENOUGH RESIDUAL MOISTURE WILL LINGER FOR ISOLATED
THUNDERSTORMS.  ERRATIC GUSTY WINDS WILL BE POSSIBLE NEAR
THUNDERSTORMS ALONG WITH LIGHT RAINFALL.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

14/10
Hazardous weather outlook, Jul 3, 6:34 AM MDT, 8 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
634 AM MDT THU JUL 3 2008

COZ058>089-093>099-041245-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
634 AM MDT THU JUL 3 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND
CONTINUE INTO THE EVENING. SOME OF THE STORMS MAY MOVE SLOWLY...AND
PRODUCE LOCALLY HEAVY RAINFALL. OVER THE EASTERN MOUNTAINS AND
INTERSTATE 25 CORRIDOR...A FEW STORMS MAY BECOME SEVERE WITH HAIL
AROUND 1 INCH IN DIAMETER...WIND GUSTS TO 60 MPH AND CLOUD TO
GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ONLY ISOLATED THUNDERSTORMS ARE EXPECTED ON FRIDAY...MAINLY
OVER THE HIGHER TERRAIN.

THERE WILL BE A GREATER CHANCE FOR STORMS SATURDAY AND SUNDAY AS
A COUPLE OF WEAK DISTURBANCES MOVE THROUGH THE NORTHERN ROCKIES.
OVER THE EASTERN PLAINS...A COUPLE OF THESE STORMS COULD BE ON THE
STRONG SIDE...WITH THE POTENTIAL FOR LARGE HAIL AND STRONG WINDS
IN ADDITION TO THE LIGHTNING THREAT. THE CHANCE FOR ISOLATED TO
SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WILL CONTINUE THROUGH
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...
WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL
BE POSSIBLE ACROSS THE EASTERN MOUNTAINS AND ADJACENT PLAINS THIS
AFTERNOON AND EVENING.

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 9:04 PM MDTSevere Thunderstorm WarningPUBBent, Crowley, Kiowa, Otero116 min
Jul 2, 10:05 PM MDTFlash Flood WarningPUBBent, Crowley, Kiowa, Otero110 min
Jul 3, 12:56 AM MDTAreal Flood AdvisoryPUBBent3 hr
Jul 3, 2:09 PM MDTSevere Thunderstorm WarningPUBTeller30 min
Jul 3, 2:48 PM MDTSevere Thunderstorm WarningPUBEl Paso, Teller57 min
Jul 3, 3:07 PM MDTSevere Thunderstorm WarningPUBEl Paso, Teller68 min
Jul 3, 3:19 PM MDTSevere Thunderstorm WarningPUBFremont56 min
Jul 3, 4:03 PM MDTSevere Thunderstorm WarningPUBCuster, Huerfano, Pueblo57 min
Jul 3, 4:41 PM MDTAreal Flood AdvisoryPUBCuster, Pueblo3 hr
Jul 3, 5:15 PM MDTSevere Thunderstorm WarningPUBHuerfano, Pueblo60 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.